Virginia, 2011Strong Wind in Virginia, October 19, 2011
October 19, 2011 · NWS RNK · 1 event in 1 county or zone
A strong low pressure system moved into Ohio on the 19th. A cold front extended south from this low and passed through the region during the evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved into Ohio on the 19th. A cold front extended south from this low and passed through the region during the evening hours. The lift generated along this front combined with some limited instability to form showers across the area. One of these showers became strong enough that it mixed down strong winds to the surface in Campbell County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 19, 6:59 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 19, 6:59 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT WED OCT 19 2011
.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL STRENGTHEN AND LIFT
NORTHWARD...SWINGING A STRONG COLD FRONT THROUGH THE AREA TONIGHT.
THE FRONT WILL BRING A COLDER SHOT OF AIR THURSDAY ON STRONG GUSTY
WINDS. HIGH PRESSURE ARRIVES BY THE WEEKEND WITH DRY WEATHER EXPECTED.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 645 PM WEDNESDAY...
AT 645 PM...OCCLUDED FRONT EXTENDED FROM LWB-BCB-UKF. THIS FRONT
WAS RAPIDLY MOVING ENE AND SHOULD BE THROUGH THE CWA BY MIDNIGHT.
LOOKING FOR RAPIDLY FALLING TEMPERATURES POST FROPA AND A SURGE OF
WESTERLY WIND. SOME ISOLD TSRA POSSIBLE ALONG THE BOUNDARY...SO DO
NOT BE SUPRISED TO HEAR A RUMBLE OF THUNDER FORE MIDNIGHT.
THE ISSUE LATE TONIGHT WILL BE WINDS AND ANY LINGERING RAIN WHICH
MAY CHANGE TO SNOW IN THE HIGHEST ELEVATIONS. STILL LOOKS LIKE
COLDER AIR WILL BE WRAPPING INTO THE SW CWA AFTER MIDNIGHT WITH
MOISTURE COLUMN BECOMING SOMEWHAT SHALLOW FOR SNOW GROWTH TOWARD
12Z/8AM FRIDAY. WILL BE STRONG ENOUGH DYNAMICS TO LIFT THE
MOISTURE AND COOL THE COLUMN FOR SOME...AND STILL LOOKS LIKE
HIGHEST TERRAIN WILL SEE AN INCH OR LESS AT MOST. ALSO WITH
SHALLOW LAYER OF MOISTURE ADDED SOME DRIZZLE/FREEZING DRIZZLE
ABOVE 3500 FEET.
AS FOR WINDS WILL SEE SOME ADVISORY LEVELS OF 45+ GUSTS ON THE PEAKS
LATE AND WILL KEEP IT AS IS.
TEMPS TONIGHT WILL DROP INTO THE UPPER 20S ON THE HIGHEST PEAKS
TONIGHT LIKE MT ROGERS/BEECH MTN...WITH MOST LOCATIONS IN THE MTNS
FALLING INTO THE MID TO UPPER 30S TO LOWER 40S NEW RIVER VALLEY WITH
MID 40S TO NEAR 50 PIEDMONT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 325 PM EDT WEDNESDAY...
AN UPPER LEVEL LOW WILL MOVE FROM THE OHIO VALLEY TO LAKE ERIE ON
THURSDAY...THEN NEAR OTTAWA THURSDAY NIGHT...AND IN THE VICINITY OF
QUEBEC ON FRIDAY. A SERIES OF SHORT WAVES WILL PIVOT AROUND THIS LOW
BRINGING PRECIPITATION TO MAINLY SW VA/SE WV THURSDAY INTO FRIDAY.
THE SHORT WAVES THURSDAY AND THURSDAY NIGHT WILL REMAIN ACROSS THE
OHIO VALLEY KEEPING PRECIPITATION CONFIDED TO THE FAR WEST. THE
FINAL SHORT WAVE WILL TRACK ACROSS THE TENNESSEE VALLEY AND NORTHERN
NORTH CAROLINA ON FRIDAY. THIS WAVE MAY BRING LIGHT SHOWERS TO THE
BLUE RIDGE AND POSSIBLY TO THE EAST FRIDAY.
MOISTURE BECOMES SHALLOWER WITH EACH PASSING WAVE...THEREFORE
PRECIPITATION COVERAGE WILL BECOME MORE SPOTTIER THURSDAY NIGHT INTO
FRIDAY OUTSIDE OF WESTERN SLOPES. MOISTURE TRANSPORT FROM THE GREAT
LAKES IS NOT AS IMPRESSIVE IN THE LATEST MODEL RUNS BUT WILL
BE ENOUGH TO KEEP LIGHT SHOWERS ON WESTERN SLOPES INTO FRIDAY
AFTERNOON.
WITH THE UPPER LEVEL LOW IN THE OHIO VALLEY AND AT ITS CLOSEST
POSITION TO THE AREA DURING THE PERIOD ON THURSDAY...THE COLDEST AIR
WILL PUSH INTO THE REGION FROM THE SOUTHWEST. THEN AS THE LOW TRACKS
TO THE NORTHEAST...MORE MILDER AIR WILL BE TRANSPORTED INTO THE
AREA. DURING THE DAY THURSDAY...85H TEMPERATURES ACROSS SW VA DROP
TO MINUS 1C. PRECIPITATION ABOVE 4KFT SHOULD BE MOSTLY SNOW OR
POSSIBLY FREEZING DRIZZLE. EVEN IF PRECIPITATION IS NOT
FALLING...COLD TEMPERATURES AND LOW CLOUD DECK COULD RESULTING IN
RIMING ALONG THE HIGHER ELEVATION OF THE MOUNTAIN EMPIRE/GRAYSON
HIGHLANDS. THICKNESSES BETWEEN 850-1000 MB ARE +1320M THROUGH THE
PERIOD...THEREFORE FROZEN PRECIPITATION WILL BE CONFIDED TO THE
HIGHEST ELEVATIONS MORE SO THURSDAY THAN FRIDAY.
AS THE UPPER LOW GETS TIGHTER WEDNESDAY NIGHT INTO THURSDAY...WINDS
SPEEDS WILL INCREASE...ESPECIALLY OVER SW VA. WITH THICK CLOUD
COVER...THE HIGHEST WINDS WILL BE ABOVE 3KFT WITH GUSTS UP TO 50
MPH. A WIND ADVISORY IS EFFECT FOR EARLY THURSDAY MORNING INTO
THURSDAY AFTERNOON FOR THE BLUEFIELD-RICHLAND AREA...THE MOUNTAIN
EMPIRE-GRAYSON HIGHLANDS TO THE NORTH CAROLINA HIGHLANDS. EVEN
THOUGH THE HIGHEST WINDS WILL REMAIN ALOFT...LIGHTER GUSTS OF 30-40
MPH COULD TOPPLE TREES AS THE GROUND IS SATURATED. WINDY CONDITIONS
WILL REMAIN IN THE FORECAST AREA IN TO FRIDAY MORNING...THEN SUBSIDE
AS THE LOW LEVEL JET AND BETTER PRESSURE RISES MOVE NORTH.
TEMPERATURES ACROSS THE MOUNTAINS THURSDAY AND FRIDAY WILL BE
10F-15F BELOW NORMAL. WESTERN SLOPES AND HIGHER ELEVATIONS COULD BE
20F BELOW NORMAL. EAST OF THE BLUE RIDGE...TEMPERATURES WILL BE
AROUND 10F BELOW NORMAL. TEMPERATURES MODERATE SOME ON SATURDAY BUT
REMAINING BELOW NORMAL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1230 PM EDT WEDNESDAY...
HIGH PRESSURE WILL BE SITUATED OVER THE MID ATLANTIC THROUGH
SATURDAY NIGHT AND SUNDAY. A WEAK SHORT WAVE TROUGH WILL PASS TO OUR
NORTH ON MONDAY...WHICH COULD TRIGGER AN ISOLATED SHOWER OVER
SOUTHEAST WEST VIRGINIA. THE ECMWF KEEPS THE SHOWERS WELL NORTH OF
OUR CWA...AND ANY PRECIPITATION THAT WOULD DEVELOP SHOULD STAY WEST
OF THE BLUE RIDGE GIVEN THE DOWNSLOPE WESTERLY FLOW AS DEPICTED IN
THE GFS. THUS...ONLY SLIGHT CHANCE POPS WERE NEEDED FOR MONDAY.
ANOTHER AREA OF HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST CONUS ON
TUESDAY. TEMPERATURES WILL SLOWLY INCREASE AS THE HIGH MOVES OFFSHORE
AND PROVIDES SOUTHERLY RETURN FLOW OVER THE MID ATLANTIC. BY
WEDNESDAY...A NEW COLD FRONT WILL APPROACH OUR CWA FROM THE OHIO
RIVER VALLEY. CHANCE POPS WERE INTRODUCED FOR SHOWERS SPREADING FROM
WEST TO EAST LATE IN THE DAY.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 750 PM EDT WEDNESDAY...
A SURFACE COLD FRONT WAS NEAR A KLWB-KROA-KMTV LINE. SCATTERED
SHOWERS WERE ACCOPANYING IT AND WESTWARD BY ABOUT 60 MI. EAST OF
THE FRONT...AREAS HAD LIGHT AND VARIABLE WINDS AND MAINLY IFR OR
LOWER CIGS AND MAINLY MVFR VSBYS. ONCE THE FRONT PASSES...LOOK FOR
WINDS TO INCREASE FROM THE WEST WITH SURFACE GUSTS IN THE 15 TO 25
KT RANGE...AND CIGS IMPROVING A CATEGORY OR TWO. IN THE
MOUNTAINS...UPSOLPE CONDITIONS WILL HELP MAINTAIN IFR OR LOWER
CIGS THROUGH EARLY THURSDAY ALONG WITH AREAS OF DRIZZLE OR
ISOLATED SHOWERS.
THE FLOW SUGGESTS THAT LOW CLOUDS WILL HANG ON AT BLF THRU THE
PERIOD SO KEPT IT SUB 1KFT BUT THINK LWB WILL STAY JUST ABOVE 1KFT
TOMORROW WITH AID OF DOWNSLOPING WINDS IN THE VALLEY.
STRONG WEST WINDS AND LOW END MVFR TO IFR CONDITIONS WILL LIKELY
CONTINUE IN THE MTNS INTO FRIDAY. CONDITIONS WILL IMPROVE SATURDAY
AS HIGH PRESSURE STARTS TO BUILD IN BUT GIVEN NW FLOW STILL EXPECT
AT LEAST MVFR CIGS TO LINGER ACROSS THE SE WVA LOCATIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EDT THURSDAY FOR
VAZ007-009-010-012-015.
NC...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EDT THURSDAY FOR
NCZ001-018.
WV...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EDT THURSDAY FOR
WVZ042.
&&
SYNOPSIS...JJ/WP
NEAR TERM...PM/WP
SHORT TERM...RCS
LONG TERM...PW
AVIATION...DS/JJ/WPHazardous weather outlook, Oct 19, 2:32 PM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT WED OCT 19 2011
NCZ005-006-VAZ044>047-058-059-201945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
332 PM EDT WED OCT 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ015-201945-
ASHE-WATAUGA-GRAYSON-
332 PM EDT WED OCT 19 2011
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
IN ADDITION TO STRONG WIND GUSTS IN HIGHER ELEVATIONS...RAIN IS
EXPECTED TO CHANGE TO SNOW BEFORE DAYBREAK THURSDAY...AND MAY
BRING UP TO AN INCH OF ACCUMULATION IN ELEVATIONS ABOVE 3500 FEET.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-010-012-WVZ042-201945-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-
332 PM EDT WED OCT 19 2011
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002>004-019-020-VAZ011-013-014-016>020-022>024-032>035-043-
WVZ043>045-201945-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-SUMMERS-MONROE-GREENBRIER-
332 PM EDT WED OCT 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Oct 19, 5:08 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT WED OCT 19 2011
WVZ043>045-192245-
GREENBRIER WV-MONROE WV-SUMMERS WV-
608 PM EDT WED OCT 19 2011
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...
AT 605 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF RUPERT TO 10 MILES SOUTHEAST OF HINTON...MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS TO 40 MPH AND BRIEF LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.
THESE STORMS WILL BE NEAR GLENRAY AROUND 615 PM...QUINWOOD AROUND 620
PM...DUO AROUND 625 PM...WILLIAMSBURG AROUND 635 PM AND TROUT AROUND
640 PM.
LAT...LON 3793 8037 3749 8076 3787 8083 3788 8076
3794 8081 3798 8078 3803 8081 3809 8076
3809 8071 3819 8056 3819 8055
DSSpecial weather statement, Oct 19, 5:47 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT WED OCT 19 2011
WVZ045-192315-
GREENBRIER WV-
647 PM EDT WED OCT 19 2011
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER COUNTY...
AT 644 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF RICHWOOD TO LEWISBURG...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND BRIEF LOCALLY HEAVY RAIN ARE POSSIBLE WITH
THESE STORMS.
THESE STORMS WILL BE NEAR FRANKFORD AROUND 655 PM...RENICK AROUND 700
PM AND BEARTOWN STATE PARK AROUND 710 PM.
LAT...LON 3823 8035 3811 8035 3805 8026 3804 8021
3805 8019 3803 8018 3777 8047 3814 8062
3826 8045 3827 8043
DSStrong Wind, Campbell
- When
- October 19, 8:15 PM EST to 8:50 PM EST
- Where
- Campbell forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Strong winds mixed down to the surface during a rain shower, knocking down a tree on a house along Thomas Jefferson Road in Forest, and also overturning bleachers and throwing bleachers through a fence at Jump Park. Damage amounts are estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine High Wind in Lake Michigan, October 19 to 20, 2011$1.0 million · 56 kt wind · 1 event
- Marine Strong Wind in Lake Michigan, October 19, 20111 injured · $301,000 · 63 kt wind · 11 events
- High Wind in Wisconsin, October 19 to 20, 2011$35,000 · 63 kt wind · 3 events
- High Wind in Michigan, October 19 to 20, 2011$20,000 · 52 kt wind · 4 events
- Waterspouts in Lake Michigan, October 19, 20113 events
- Strong Wind in Wisconsin, October 19, 2011$6,000 · 3 events
- High Wind in Illinois, October 19 to 20, 2011$2,000 · 53 kt wind · 2 events
- High Wind in Indiana, October 19 to 20, 201150 kt wind · 2 events
- Strong Wind in Wisconsin, October 19 to 20, 2011$4,000 · 2 events
- Flooding in Virginia, October 19, 20112 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 19, 20112 events
- Flood in Florida, October 19, 2011$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352727.